ECG Case 004

20-year-old male presenting with seizures. BP 80/50. 

TOP 100 ECG QUIZ LITFL 004

Describe and interpret this ECG

ECG ANSWER and INTERPRETATION

Main Abnormalities

What is the diagnosis?

Reveal answer

In the context of seizures and hypotension, the combination of…

  • QRS broadening > 100 ms
  • R’ wave in aVR > 3 mm

… is highly suggestive of poisoning with a sodium-channel blocking agent — e.g. tricyclic antidepressant.

The sinus tachycardia may be due to the anticholinergic effects of the TCA.


CLINICAL PEARLS

In the context of sodium channel blockade:

  • A QRS duration > 100 ms is predictive of seizures
  • A QRS duration > 160 ms is predictive of cardiotoxicity

This patient is already manifesting life-threatening toxicity and needs aggressive resuscitation, including:

  • Serum alkalinisation with NaHCO3 to reverse pH-dependent toxicity
  • Intubation and hyperventilation aiming for alkaline arterial pH (e.g. 7.45 to 7.55)
  • Seizure management with benzodiazepines
  • BP management with fluid boluses +/- pressors

TOP 100 ECG SERIES


Emergency Physician in Prehospital and Retrieval Medicine in Sydney, Australia. He has a passion for ECG interpretation and medical education | ECG Library |

MBBS (UWA) CCPU Emergency Medicine Advanced Trainee based in Melbourne, Australia. Co-author of the LITFL ECG Library. Likes Ultrasound, Echo, ECGs, and anything and everything with caffeine. Part of the 2021 ANZCEN Clinician Educator Incubator Programme | @rob_buttner | ECG Library |

One comment

  1. It looks to me more like a 2:1 AVB rather than a 1st degree. There are several leads but very clear in Lead II where it looks like a P wave right after the QRS morphology.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.